Liver Disorders Community
Acetaminophen and the liver
About This Community:

This support community is for discussions and support relating to liver disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Acetaminophen and the liver

I hear all the time that to much tylenol/acetaminophen can cause liver damage.  Yet I've never had any issues or complications from it.  They tell you not to drink and take acetaminophen because it can cause liver damage as well but again I've never had any issue.  So I'm wondering how often this damage happens and if it's just a scare tactic from doctors.  Given they don't say it will cause, but "can" cause leads me to believe that they only put that on there to cover their butts just in case something happens.  Kinda like the warning on a pack of smokes.  

I've taken as many as 25 tylenol in one day and never had any issue from it outside of being a little tired the next day. (probably more hung over given i was also drinking durning that time too)  

So am I a fluke or is it just a load of crap they like to feed folks to keep them from doing stuff so the medication companies can cover their butts?
Related Discussions
8 Comments Post a Comment
Blank
1551963_tn?1302296332
Really??????Your willing to gamble with your liver? It can and will cause damage and when it finally gets you, there will be noone else to blame but yourself! dont risk it.
Blank
Avatar_m_tn
Kev is absolutely right!
You are really jeopardizing your liver/life by taking 25 Tylenol in a 24 hour period.
Excess amounts of the drug are extremely liver toxic. And add in alcohol abuse and you're playing a very dangerous game.
You cannot continue to take doses like that.
Please do a little research and change your behavior. Liver disease is not a pleasant way to go.

Mike
Blank
1644822_tn?1301035369
Although I'm sure someone somewhere has experiences damage from acetaminophen, personally I haven't.  I honestly think that the warming on the label is the same as the warning on a pack of cigarettes.  It "may" cause harm but in all likelihood nothing is going to happen.  

They say smoking may cause lung cancer but you have people who've smoked 2 packs a day for 20 yrs who are perfectly healthy.  

Maybe it is a gamble like Kev said but I think it's more of a scare tactic then anything.  Out of all the people I've talked to not one has had any issues with mixing the two, or even taken more then the recommended dose.  
Blank
Avatar_m_tn
"...A study published by the Journal of the American Medical Association in 2006 suggests problems even in healthy people taking the pain reliever as directed.[26] Healthy adults taking maximum doses of Tylenol for two weeks had abnormal liver test results. Dr. Neil Kaplowitz of the University of Southern California, co-author of the study, said, "I would urge the public not to exceed four grams a day. This is a drug that has a rather narrow safety window..."[27].."

http://en.wikipedia.org/wiki/Tylenol

If you took 25 extra strength Tylenol (500 mg) you'd have taken 12.5 grams of Tylenol.
If you took regular (300 mg) then you'd have taken 7.5 grams of Tylenol.

Hey maybe it's all just a joke or a scare tactic.
But, if the following is true then just maybe the truth is this drug can be dangerous if taken in large amounts.

'Acetaminophen causes three times as many cases of liver failure as all other drugs combined,[17] and is the most common cause of acute liver failure in the United States,[18][19] accounting for 39% of cases. While it occurs through overdosing,[20] even recommended doses especially combined with even small amounts of alcohol, have caused irreversible liver failure.[21][22]...."

http://en.wikipedia.org/wiki/Tylenol


I'm glad that you haven't been harmed. I hope that continues but I still think at the doses you claim to be taking you're putting yourself at risk.

Mike
Blank
1644822_tn?1301035369
Well it's now Sept and I'm still in perfect health. No liver issues and perfect lab results. Just to see if maybe the first time was a fluke, I repeated the experiment again.  This time mixing tylenol, whiskey and beer.  For a little over a week I drank between 3-6 beers or whiskey and cokes with anywhere between 18-25 tylenol and here I sit.  So again I think the warning on the bottles are a bunch of bullshyt to scare kids, and super scared weak minded people.  
Blank
Avatar_m_tn
I think your behavior is reckless. I suspect one of 2 things. Either you're kidding us about this or you're telling the truth which means you're extremely self destructive.

"How does an overdose of acetaminophen cause liver injury?

The answer is that liver damage from acetaminophen occurs when the glutathione pathway is overwhelmed by too much of acetaminophen's metabolite, NAPQI. Then, this toxic compound accumulates in the liver and causes the damage. Furthermore, alcohol and certain medications such as phenobarbital, phenytoin (Dilantin), or carbamazepine (Tegretol) (anti-seizure medications) or isoniazid (INH, Nydrazid, Laniazid) - (anti-tuberculosis drug) can significantly increase the damage. They do this by making the cytochrome P-450 system in the liver more active. This increased P-450 activity, as you might expect, results in an increased formation of NAPQI from the acetaminophen. Additionally, chronic alcohol use, as well as the fasting state or poor nutrition, can each deplete the liver's glutathione. So, alcohol both increases the toxic compound and decreases the detoxifying material. Accordingly, the bottom line in an acetaminophen overdose is that when the amount of NAPQI is too much for the available glutathione to detoxify, liver damage occurs."

http://www.medicinenet.com/tylenol_liver_damage/page3.htm#tocg
Blank
Avatar_m_tn
Dude,  Im not sure what kind of experimenting you are conducting and what you are trying to prove to anyone...If you are even telling the truth.  But I know for a fact tylenol and alcohol dont mix.  I knew someone who died from just that and they were only 39.  They were fine when they went to bed one night but when they woke up it wasnt pretty.  After about a week in the hospital in ICU their liver was attempting to make a remarkable repair and probably would have but the kidneys had sustained way too much damage to repair.
So...on one of your so called experiments you may just prove yourself wrong and if you are lucky enough to wake up you may just find yourself yellow and about 35 lbs heavier from fluid retention and fighting for your life.  Dont play with fire eventually you will get burned.
Blank
Avatar_m_tn
LOOK IT UP on a reputable web site....Taking too much acetaniophen is one of the most easily accessible options many teens make, especially girls..."oh my boyfriend dumped me, I will show him".  I heard a nurse once tell a patient this...."sure, you are ok now but about the time you realize that he isnt worth myour life, Im better off without him well...thats about the time you start to notice your skin changing color, its called jaundice.  Its a yellowing of the skin that happens when you liver stops being efficient and it means you caused some damage".  This whole lecture should have been filmed and sent to every high school in america.  That would suck to be you or one of your loved ones.  YOU ARE PLAYING WITH FIRE.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Liver Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Digestive Answerers
317787_tn?1373214989
Blank
Dee1956
DC
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
Avatar_m_tn
Blank
me_just34